Hail, Bollinger
- When
- May 6, 6:56 PM CST to 7:00 PM CST
- Where
- Bollinger County, Marble Hill
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.383, -89.667
A supercellular severe thunderstorm tracked northeast across Bollinger and Cape Girardeau Counties, producing several tornadoes and hail up to golf ball size. Other severe thunderstorms north of the supercell's path produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A supercellular severe thunderstorm tracked northeast across Bollinger and Cape Girardeau Counties, producing several tornadoes and hail up to golf ball size. Other severe thunderstorms north of the supercell's path produced damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
INZ081-082-085>087-062200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 400 PM CDT TUE MAY 6 2003 ...FUNNEL CLOUD OBSERVED OVER SOUTHERN GIBSON COUNTY... SEVERAL REPORTS FROM SPOTTERS OF A FUNNEL CLOUD HAVE BEEN RECEIVED...IN THE VICINITY OF FORT BRANCH AND HAUBSTADT. SPOTTERS INDICATED THAT THE FUNNEL CLOUD HAD LIFTED BACK INTO THE CLOUD...AS OF 355 PM. AT 357 PM CDT...OWENSVILLE INDIANA DOPPLER RADAR SHOWED A THUNDERSTORM IN THAT SAME AREA. THE STORM CONTINUED TO MOVE EAST AT 40 MPH...ALONG HIGHWAY 168 TOWARD MACKEY...AND SHOULD REACH MACKEY BY 410 PM. IF YOU LIVE IN SOUTHEAST GIBSON COUNTY...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO TAKE QUICK ACTION SHOULD A WARNING BE ISSUED.
ILZ075>078-080>087-INZ081-082-085>088-MOZ076-086-087-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 404 PM CDT TUE MAY 6 2003 TORNADO WATCH 268 FOR SOUTHWEST INDIANA...AND PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...EXPIRED AT 400 PM. THERE ARE NO COUNTIES WITHIN THE PADUCAH FORECAST AREA UNDER A WEATHER WATCH AT THIS TIME.
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114- 070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 550 PM CDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... AT 550 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER CENTRAL MISSOURI MOVING EAST TO SOUTHEAST AT 45 MPH. THE STORMS ARE EXPECTED TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 730 PM AND 830 PM THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 257 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114- 070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 550 PM CDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... AT 550 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER CENTRAL MISSOURI MOVING EAST TO SOUTHEAST AT 45 MPH. THE STORMS ARE EXPECTED TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 730 PM AND 830 PM THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. CORRECTED WATCH NUMBER
ILZ075-076-080>082-084-085-088-089-092-093-MOZ076-086-087-100- 107>111-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 725 PM CDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS STILL HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... AT 720 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER EAST- CENTRAL MISSOURI APPROACHING FARMINGTON. MOVEMENT WAS EAST AT 40 TO 45 MPH. THE STORMS ARE EXPECTED TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 800 PM AND 900 PM THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
The Paducah radar (KPAH), 87 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
5 hail, 5 tornado, 2 thunderstorm wind. Local standard time, as filed.
A mobile home, a house, and a barn was destroyed. Most of the damage was on County Road 702. Peak winds were estimated around 130 MPH.
Damage was mainly to trees. A barn/outbuilding was damaged or destroyed.
The hail accumulated to a depth of an inch or two.
An old farmhouse was partially destroyed, with the kitchen still standing but the rest of the house flattened. A nearby barn was destroyed. Numerous trees were blown down.
The tornado touched down at the intersection of Highway 34 and Business Loop I-55 in Jackson, then moved northeast across downtown Jackson and the Bent Creek Golf Course. The damage path ended about 300 yards short of Interstate 55. Several trees blocked Interstate 55 near Jackson. Peak tornado winds were estimated near 180 MPH. The police and fire headquarters building was near the beginning of the damage path. The roof was blown off the building and windows were blown out, allowing rain to flood the building and cause extensive damage. The hazardous materials trailer and communications van were overturned. City police and fire operations were moved to alternate quarters. Streets were blocked by flipped cars and downed trees and power lines. Numerous large trees were snapped or uprooted. The roofs and some walls were torn off many buildings and homes, as well as a school in downtown Jackson. About 200 structures in Jackson received at least some degree of damage. Approximately 22 homes were destroyed, 43 received major damage, and 140 received minor damage. Of those, six were mobile homes and four were apartment buildings. Three businesses were destroyed, including a bakery. Four other businesses had major damage, including a storage company and a woodworking business. Two injured persons were treated and released from a local hospital. One family safely took shelter in their basement while baseball size hail battered the kitchen floor of their unroofed home, and a small sports car landed in their living room. Twenty gas leaks caused by the tornado were repaired within 6 hours. Power was restored to all but 30 homes within 48 hours.
Eight power poles were blown down or damaged. Numerous trees were uprooted. The damage area was about 2 to 3 miles long and around 100 feet wide.
The tornado touched down about 2 miles southeast of Oriole, south of Highway V. It moved northeast to along Highway 177 in the Trail of Tears State Park area. Numerous trees were blown down, including some on structures. A rental home was destroyed. At least one other house and metal buildings were damaged. Several sheds or barns were destroyed. Peak winds in the tornado were estimated near 80 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352653, 5352654, 5352743, 5352655, 5352742, 5352656, 5351281, 5351286, 5351283, 5351284, 5351285, 5351282.